Hail, Beadle
- When
- September 9, 12:40 AM CST
- Where
- Beadle County, 2.09 mi WSW of Cavour
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.370, -98.040
Quarter size hail was accompanied by heavy rain.
Thunderstorms produced large hail at two locations, one each in Beadle and Hutchinson Counties, between midnight and daybreak on September 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at two locations, one each in Beadle and Hutchinson Counties, between midnight and daybreak on September 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 8, 9:25 PM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 1025 PM CDT THU SEP 8 2016 .SHORT TERM...(This evening through Friday) Issued at 318 PM CDT Thu Sep 8 2016 Current convective activity, most of which is in east central SD, is on the southern extension of a weak short wave passing to the north of the forecast area coupled with unstable mid level lapse rates. These showers and isolated thunderstorms are moving rapidly eastward at about 40 to 45 mph, and will exit and lead into a pleasant evening across the forecast area. Chances for rainfall this evening are rather skittish, and have only low pops first in our western zones, branching eastward to include some of our southern zones by late evening. For late tonight and Friday, followed primarily a blend of the ARW, NMM and ECMWF output. Height falls associated with a short wave in this area moves squarely across the forecast area between 06Z and 12Z Friday in advance of a surface cold front. Broad upper troughing exists to the west over the western plains providing a moist flow in the low levels and a decent low level jet of 20 to 25 knots. With the moisture and buoyancy, believe likely pops are warranted generally over the southeast half of our forecast area with locally heavy rain possible. But not widespread enough to warrant a flash flood watch for northwest IA or extreme southeast SD where it has been quite wet recently. There's just not enough model consensus with the chances for heavy rainfall to warrant the watch. A few storms could be marginally severe however late tonight, with the main threat severe wind gusts. Its not very unstable from the surface through 2km due to a secondary inversion from 800mb to 750mb which is limiting effective shear. But it is unstable in the mid levels, therefore believe that any severe wind gusts will be quite isolated. Ahead of the cold front, likely pops are still warranted for much of northwest Iowa early Friday morning before the aforementioned short wave departs. A break could ensue in the mid and late morning, before more likely pops are warranted in our southeast zones in the afternoon as the main upper trough swings through along with the cold front. Concerning temperatures, consensus model readings were very close tonight to each other so were followed. On Friday, it still looks very likely that lower to mid 70s will prevail. Soundings do not look unstable enough to support much in the way of severe weather chances in northwest IA Friday afternoon. .LONG TERM...(Friday night through Thursday) Issued at 318 PM CDT Thu Sep 8 2016 An absolutely spectacular early September weekend is in store for the region. Saturday will be a bit on the cooler side, but winds are expected to remain light. Plenty of sunshine will lead to temperatures near 70 degrees. Southerly winds will arrive by Sunday and may turn a bit breezy. Temperatures will respond accordingly and will climb into the middle 70s to even lower 80s in the Missouri River valley. As we go through next week, the northern stream will lift well into Canada allowing a large upper low to break free and linger over western CONUS for the first half of the week. A surface boundary will push through the CWA on Monday, but moisture is very limited and the highest moisture transport values focus across portions of southeastern Nebraska and central Iowa. Will continue to advertise a lower PoP Monday night into Tuesday. High pressure will again move into the area for the middle of next week, bringing a few very chilly days/nights with it. The initial surge of cooler air on Tuesday when combined with quite a bit of cloud cover may keep temperatures in the 60s for highs. This will obviously lead to a chilly start to Wednesday with lows in the lower 40s. Some questions begin to pop up for the very end of the week, as models show some difference in how upper energy breaks free and slides eastward. The ecmwf pushes this wave eastward, while the GFS maintains a blocking pattern holding the disturbance over the western CONUS and keeping our local weather dry. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1024 PM CDT Thu Sep 8 2016 Thunderstorm chances will increase through areas mainly to the south and east of KHON overnight. There will be MVFR/IFR ceilings and MVFR visibilities with this activity into Friday morning. Conditions will improve by mid morning on Friday, with light and variable winds picking up out of the northwest - leading to VFR conditions through the remainder of the day. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...Dux AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT THU SEP 8 2016 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-092045- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 345 PM CDT THU SEP 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND OVERNIGHT. WHILE THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW...AN ISOLATED STORM OR TWO COULD BECOME SEVERE. THE MAIN RISK IN SEVERE STORMS WOULD BE QUARTER SIZE HAIL AND WIND GUSTS TO 40 MPH. LOCALLY HEAVY RAINFALL COULD ALSO BE POSSIBLE WITH STORMS AROUND DAYBREAK FRIDAY...PRIMARILY IN EXTREME SOUTHEASTERN SOUTH DAKOTA...NORTHWESTERN IOWA...AND ADJACENT AREAS OF SOUTHERN MINNESOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 06:38 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was accompanied by heavy rain.
Golf ball size hail was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657869, 657885.